California, 2011

High Wind in California, May 25 to 29, 2011

May 25 to 29, 2011 · NWS VEF · 4 events in 2 counties and zones

A series of unseasonably strong Pacific storms produced spotty high winds in the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of unseasonably strong Pacific storms produced spotty high winds in the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 25, 9:06 PM PST, 24 minutes earlier.

Area forecast discussion, May 25, 9:06 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1006 PM PDT WED MAY 25 2011

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE ACROSS NORTHERN NEVADA
TONIGHT RESULTING IN STRONG AND GUSTY WINDS ACROSS THE WESTERN
PORTION OF THE AREA THROUGH THE EVENING HOURS. ALTHOUGH GUSTY
WINDS...ESPECIALLY IN THE AFTERNOON ARE LOOKED FOR ACROSS NORTHWEST
SAN BERNARDINO COUNTY THROUGH THE END OF THE WEEK...THE NEXT STRONG
PACIFIC STORM IS EXPECTED TO MOVE INTO NORTHERN NEVADA LATE
SATURDAY. THIS WILL RESULT IN POSSIBLE SHOWERS OVER THE MOUNTAINS
NORTH OF LAS VEGAS AND LOCAL GUSTY WINDS AREA WIDE LATE SATURDAY AND
SUNDAY.
&&

.UPDATE...A BIG JUMP IN HIGH TEMPERATURES OCCURRED TODAY IN PART DUE
TO BETTER MIXING. WITH WINDS STAYING UP OVERNIGHT FORECAST LOWS FOR
THURSDAY MORNING LOOK TO BE ON THE COOL SIDE SO RAISED LOW
TEMPERATURES AT MOST SITES EXCEPT BISHOP AND BARSTOW WHERE CURRENT
READINGS ARE SHOW LITTLE DIFFERENCE FROM 24 HOURS AGO. POTENTIAL
CONTINUES FOR LOCALIZED STRONG DOWNSLOPE WINDS IN THE LEE OF THE
SOUTHERN SIERRA WILL CONTINUE INTO EARLY THURSDAY MORNING.
DOWNGRADED THE AREA TO AN ADVISORY AND HAVE EXTENDED THE TIME
THROUGH 4 AM THURSDAY MORNING. DOWNSLOPE POTENTIAL ALSO EXISTS IN
RED ROCK CANYON THE REST OF THE NIGHT SO WILL BE ISSUING AN ADVISORY
THROUGH 4 AM AS WELL.
&&

.PREV DISCUSSION...
243 PM PDT WED MAY 25 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY EVENING...PACIFIC STORM
CENTERED JUST OFF THE NORTHERN CALIFORNIA COAST AS OF 20Z WILL
RAPIDLY PUSH ACROSS NORTHERN NEVADA DURING THE NIGHT. WINDS AHEAD OF
THIS STORM HAVE BEEN A LITTLE SLOWER TO DEVELOP THAN ORIGINALLY
THOUGHT...BUT AS OF 20Z...WINDS BEGINNING TO INCREASE AND STILL
LOOKS LIKE STRONG AND GUSTY WINDS WILL BE EXPERIENCED OVER THE
WESTERN PORTION OF THE CWA THROUGH THIS EVENING...BEFORE DECREASING
AS THE LOW SHIFTS OUT OF THE AREA. WILL CONTINUE TO KEEP THE CURRENT
WARNINGS/ADVISORIES IN PLACE. ONE CHANGE FROM THE MORNING PACKAGE
HOWEVER IS THAT DOWNSLOPE WINDS ARE LIKELY IN THE EXTREME WESTERN
PORTION OF ESMERALDA COUNTY THROUGH THIS EVENING AND UPGRADED THE
WIND ADVISORY IN THIS AREA TO A HIGH WIND WARNING EARLY TODAY.

AS THE TROUGH SHIFTS EAST TONIGHT...ZONAL FLOW TO BE OVER THE CWA
INTO FRIDAY. FLOW TO THEN BEGIN TO TRANSITION TO MORE SOUTHWEST LATE
SATURDAY AS THE NEXT PACIFIC TROUGH MOVES INTO THE PACNW AND DROPS
SOUTH TO OVER NORTHERN NEVADA BY 06Z SUNDAY. THROUGH THE SHORT TERM
PERIOD VARIABLE HIGH LEVEL CLOUDS WILL MOVE ACROSS THE AREA IN THE
ZONAL FLOW WITH AN INCREASE IN MID LEVEL MOISTURE LATE IN THE PERIOD
ACROSS THE NORTH AS THE LOW DROPS INTO THE AREA. THIS WILL RESULT IN
CONTINUED DRY CONDITIONS. THE MAIN CONCERN WILL CONTINUED TO BE
WINDS.

AFTER THIS EVENINGS WINDS DECREASE THIS EVENING...WINDS SHOULD NOT
BE THAT BIG OF A PROBLEM ACROSS THE CWA FOR THURSDAY AND FRIDAY. THE
EXCEPTION BEING NORTHWEST SAN BERNARDINO COUNTY AS THE ZONAL
FLOW/SURFACE PRESSURE GRADIENTS WILL CONTINUE TO KEEP WINDS GOING IN
THIS AREA INTO THE WEEKEND. WILL EXTEND THE WIND ADVISORY FOR THIS
AREA INTO THURSDAY AFTERNOON FOR NOW WITH A MENTION THAT THE
STRONGEST WINDS WILL BE IN THE AFTERNOON. HOWEVER THIS ADVISORY WILL
LIKELY NEED TO BE EXTENDED IN LATER PACKAGES TO COVER FRIDAY AND
EVEN SATURDAY UNDER THE ABOVE MENTIONED SYNOPTIC CONDITIONS.
SATURDAY ACTUALLY MAY BE THE WINDIEST TIME FRAME FOR THE SHORT TERM
AS THE NEXT LOW DROPS INTO THE AREA.

TEMPERATURES TODAY HAVE GENERALLY WARMED 5-15 DEGREES FROM
YESTERDAYS HIGH...HOWEVER WITH THE TROUGH MOVING THROUGH THE AREA
TODAY...EXPECT TEMPERATURES TO DROP ONCE AGAIN ON THURSDAY. TO
COMPLETE THE ROLLER COASTER HOWEVER...THEN LOOK FOR WARMING ONCE
AGAIN FRIDAY AND SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...UPPER LOW WILL
SETTLE OVER THE AREA SUNDAY WITH SCATTERED SHOWERS AND MUCH COOLER
TEMPERATURES. MAIN CHANGE FROM PREVIOUS RUNS IS THE MODELS ARE NOW
INDICATING THIS LOW DROPPING A LITTLE FARTHER SOUTH WHICH IS LIKELY
TO PUSH A COLD FRONT THROUGH THE ENTIRE CWA. CURRENT MODEL GUIDANCE
IS SHOWING SUNDAYS HIGH TEMPERATURE RANGING BETWEEN 15-20 DEGREES
BELOW NORMAL. SHOWERS WILL MAINLY BE CONFINED TO THE NORTHERN THIRD
OF THE CWA...BUT THE FURTHER TRACK SOUTH WILL BRING A SLIGHTLY
BETTER CHANCE TO THE MOUNTAINS OF SOUTHERN NEVADA. THE ATMOSPHERE
WILL BE FAIRLY UNSTABLE AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVER MAINLY LINCOLN COUNTY. THIS SYSTEM WILL QUICKLY EXIT THE AREA
TO THE EAST MONDAY WITH WARMING TEMPERATURES...LIGHTER WINDS AND
DRIER CONDITIONS. ANOTHER SYSTEM DROPPING DOWN THE PACIFIC NORTHWEST
COAST WILL TURN THE FLOW MORE SOUTHWEST TUESDAY WITH INCREASING
WINDS ONCE AGAIN...ESPECIALLY FOR WEDNESDAY. WITH THE INCREASED
SOUTHWEST FLOW TEMPERATURES TUESDAY AND WEDNESDAY WILL WARM BACK TO
NEAR NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS CONTINUING OVERNIGHT WITH
SPEEDS GENERALLY BETWEEN 15-25KTS.  THE SOUTHWEST WINDS WILL
DIMINISH SOME THURSDAY MORNING TO UNDER 12KTS AND MAY TURN MORE WEST
TO NORTHWEST AROUND 18Z. FEW-SCT CLOUDS AOA 20K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WIND SPEEDS ARE LIKELY TO REACH 40KTS ACROSS THE
CENTRAL AND WESTERN REGIONS OF THE CWA WITH GUSTS TO 30-35KTS IN THE
EAST. THE STRONGEST WINDS WILL BE OVER THE SIERRA WHERE DOWNSLOPE
CONDITIONS ARE EXPECTED ALONG THE EASTERN SLOPES. GUSTS OVER 60KTS
ARE POSSIBLE ALONG THE UPPER SLOPES WITH GUSTS OF 50KTS ALONG IN THE
WESTERN FOOTHILLS OF THE OWENS VALLEY. WINDS WILL BE LIGHTER
THURSDAY WITH NORTHWEST WINDS AROUND 10-20KTS OVER THE NORTHERN AND
WESTERN AREAS AND SOUTHWEST 10-20KTS OVER THE SOUTHERN AND EASTERN
PORTIONS. HIGH LEVEL CLOUDS AOA 20K FEET EXPECTED INTO THURSDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 AM PDT THURSDAY FOR NVZ019.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ017.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014.
AZ...NONE.
CA...WIND ADVISORY UNTIL 4 AM PDT THURSDAY FOR CAZ519-520.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ522.
     WIND ADVISORY UNTIL 11 PM PDT THURSDAY FOR CAZ523.
&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 25, 2:17 PM PST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
317 PM PDT WED MAY 25 2011

CAZ519-520-260600-
EASTERN SIERRA SLOPES-OWENS VALLEY-
317 PM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG DOWNSLOPE WINDS ARE LIKELY THROUGH THIS EVENING BEFORE
DECREASING OVERNIGHT. A HIGH WIND WARNING REMAINS IN EFFECT
THROUGH 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014-260600-
ESMERALDA AND CENTRAL NYE COUNTY-
317 PM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS AND VERY LOW HUMIDITY WILL BRING CRITICAL FIRE
WEATHER CONDITIONS TO THE AREA THROUGH EARLY THIS EVENING. A HIGH
WIND WARNING IS ALSO IN EFFECT...FOR MAINLY THE EXTREME WESTERN
PORTION OF ESMERALDA COUNTY FOR WIND GUSTS TO OVER 60 POSSIBLE.
WIND GUSTS TO OVER 45 MPH POSSIBLE ACROSS THE REMAINDER OF THE
AREA. AREAS OF BLOWING DUST WILL ALSO LOCALLY REDUCE VISIBILITIES.
WINDS WILL DECREASE BY LATE EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD. THERE
WILL ALSO BE A CHANCE OF THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ522-523-NVZ017-260600-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
317 PM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON AND EVENING. A
WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE LIKELY THROUGH THE PERIOD...ESPECIALLY
FOR NORTHWEST SAN BERNARDINO COUNTY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ521-524>527-NVZ015-016-018>022-260600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
317 PM PDT WED MAY 25 2011 /317 PM MST WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. HAZARDOUS WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 25, 8:18 PM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
918 PM PDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST 4 SW INDEPENDENCE       36.75N 118.25W
05/25/2011  M59.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS STATION 7 AT AN ELEVATION OF 5167 FEET
            MEASURED A PEAK WIND OF 59 MPH.

0445 PM     NON-TSTM WND GST 3 N AMARGOSA VALLEY     36.69N 116.41W
05/25/2011  M48.00 MPH       NYE                NV   MESONET

            AREA 25 SOUTH STATION AT AN ELEVATION OF 2800 FEET
            REPORTED A PEAK WIND GUST OF 48 MPH.

0510 PM     NON-TSTM WND GST 4 ESE INDEPENDENCE      36.78N 118.13W
05/25/2011  M49.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS STATION 11 AT AN ELEVATION OF 3761 FEET
            MEASURED A PEAK WIND GUST OF 49 MPH.

0510 PM     NON-TSTM WND GST 4 E INDEPENDENCE        36.80N 118.13W
05/25/2011  M49.00 MPH       INYO               CA   MESONET

            SIERRA ROTORS STATION 5 AT AN ELEVATION OF 3756 FEET
            REPORTED A PEAK WIND GUST OF 49 MPH.

0556 PM     NON-TSTM WND GST 1 N INDIAN SPRINGS      36.58N 115.67W
05/25/2011  M48.00 MPH       CLARK              NV   ASOS

            CREECH AFB ASOS AT AN ELEVATION OF 3133 FEET REPORTED A
            PEAK WIND GUST OF 48 MPH.

0704 PM     NON-TSTM WND GST 4 SSW MERCURY           36.62N 116.03W
05/25/2011  M46.00 MPH       NYE                NV   ASOS

            DESERT ROCK ASOS AT AN ELVATION OF 3304 FEET REPORTED A
            PEAK WIND GUST OF 46 MPH.

0715 PM     NON-TSTM WND GST 1 SW MERCURY            36.66N 116.02W
05/25/2011  M52.00 MPH       NYE                NV   MESONET

            STATION 44 AT AN ELEVATION OF 3678 FEET REPORTED A PEAK
            WIND GUST OF 52 MPH.

0742 PM     NON-TSTM WND GST 5 NW INDEPENDENCE       36.84N 118.27W
05/25/2011  M57.00 MPH       INYO               CA   MESONET

            OAK CREEK RAWS AT AN ELEVATION OF 4900 FEET REPORTED A
            PEAK WIND GUST OF 57 MPH.

0745 PM     NON-TSTM WND GST W WELL 5B (NTS A05)     36.80N 115.98W
05/25/2011  M54.00 MPH       NYE                NV   MESONET

            WELL 5B STATION AT AN ELEVATION OF 3092 FEET REPORTED A
            PEAK WIND GUST OF 54 MPH.

0800 PM     NON-TSTM WND GST 3 SSW MERCURY           36.62N 116.02W
05/25/2011  M49.00 MPH       NYE                NV   MESONET

            DESERT ROCK STATION A30 AT AN ELEVATION OF 3309 FEET
            REPORTED A PEAK WIND GUST OF 49 MPH.

&&

BPIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
May 25, 9:30 PM PST to 10:42 PM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The peak gust for this event was 59 mph 4 miles E of Independence.

High Wind, Western Mojave Desert

When
May 26, 5:55 PM PST
Where
Western Mojave Desert forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at the Bicycle Lake (KBYS) ASOS on Fort Irwin.

High Wind, Western Mojave Desert

When
May 27, 11:53 PM PST
Where
Western Mojave Desert forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

This gust occurred at the Bicycle Lake (KBYS) ASOS on Fort Irwin.

High Wind, Owens Valley

When
May 28, 2:50 PM PST to May 29, 1:00 AM PST
Where
Owens Valley forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$250,000
Reported by
Mesonet

The peak measured gust for this event was 63 mph 1 mile SSW of Independence. A helicopter parked in Independence was tossed by the wind late in the evening.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295347, 295348, 295349, 295350.